Minnesota, 2023

Damaging Winds in Minnesota, August 10, 2023

August 10, 2023 · NWS MPX · 3 events in 3 counties and zones

A line of thunderstorms moved through the region during the late evening of August 10, 2023. These storms generally produced wind gusts of 40 to 50 mph, but a few locally higher gusts were observed, as well as some tree and powerline damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of thunderstorms moved through the region during the late evening of August 10, 2023. These storms generally produced wind gusts of 40 to 50 mph, but a few locally higher gusts were observed, as well as some tree and powerline damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 10, 6:29 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 10, 6:29 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
729 PM CDT Thu Aug 10 2023

.UPDATE...
Issued at 650 PM CDT Thu Aug 10 2023

Updated to include 00z aviation discussion below.

&&

.DISCUSSION...(This evening through Thursday)
Issued at 230 PM CDT Thu Aug 10 2023

KEY MESSAGES:

- Thunderstorms likely tonight. Severe thunderstorms capable of
  damaging wind possible from western Minnesota into the Twin Cities
  metro/

- Isolated severe thunderstorms capable of damaging wind & large
  hail possible Friday afternoon across eastern Minnesota & western
  Wisconsin.

A decaying band of showers continues to move eastwards across
Minnesota into western Wisconsin this afternoon, generated by weak
ascent aloft by an increasing low-level jet. To the west of this band
of clouds/showers, clear skies & increasing dew points will allow for
an unstable atmosphere to develop by late afternoon across the
eastern Dakotas & western Minnesota with surface-based CAPE values
near 3000 J/kg. Severe thunderstorms are expected to develop by this
evening across the Dakotas where the surface forcing is strongest,
with these thunderstorms expected to quickly merge into a line of
thunderstorms. This line of storms is expected to enter western
Minnesota around 8-9 PM, reach the Twin Cities metro around midnight,
& then continue across Wisconsin through the overnight hours. The
potential for damaging wind gusts with these storms is most likely
across western Minnesota, but they are expected to weaken as they
move farther east into Minnesota & into an environment with
decreasing instability. Thus, the threat for damaging winds is lower
across eastern Minnesota & the Twin Cities metro tonight compared to
western & central MN, but certainly can not be ruled out if the line
of storms is able to maintain its intensity. Rainfall with the
storms will likely be heavy, especially across western MN, but the
amounts will be limited by the relatively fast storm motions. Areas
of western Minnesota where the storms are strongest could see
amounts around 1-1.5", while amounts taper down more to 0.1-0.25"
across western Wisconsin & eastern Minnesota when the storms will
likely have dissipated.

ANy lingering rain will be east of the area by shortly after sunrise,
with residual cloud cover expected to clear out through the morning.
This will allow the atmosphere to destabilize by the afternoon, with
1000-2000 J/kg of surface-based CAPE developing across MN & western
WI. Deep shear values will also be seasonally strong as a jetstreak
aloft & surface low pass over the region, providing plenty of
kinematic support for organized strong to severe thunderstorms. The
deep shear vectors are largely unidirectional through the atmosphere
but still oriented perpendicular to the surface forcing boundary,
meaning that storms will remain fairly discrete & a few could become
supercells, but they likely will not exhibit a lot of low- level
rotation. Hi- resolution models generally depict a few well-defined &
intense updraft helicity tracks when looking in the mid-levels (2-5
km), but little or nothing when looking in the low levels (0-2 km).
This supports the general idea that large hail (potentially golf
ball sized or larger) & a few damaging wind gusts are the primary
threats with the strongest storms, while the chance for tornadoes
looks low owing to the weak low-level shear/helicity & very high LCL
heights (cloud bases). The most-likely area for storms to develop
tomorrow afternoon still depends on how fast skies clear out tomorrow
morning & where the surface boundary will be by mid to late-
afternoon when instability will be highest for storms to initiate.
This generally appears to be across the eastern half of Minnesota
(east of a line stretching through Mankato & St. Cloud) with storms
developing by 3-4 PM. Thunderstorms will continue into western
Wisconsin during the evening, with thunderstorms mostly east of the
area by 9-10 PM. Brief heavy downpours will accompany any
thunderstorms, but precipitation amounts will be localized & likely
not more than 0.5-1.00".

Saturday's weather looks quiet but ensemble & deterministic guidance
continues to highlight a good chance for widespread rain Sunday into
Monday, as a strong shortwave deepens into an upper-level low over
the region. The threat for heavy rain does not appear likely at this
time but the NBM does indicate a 30-50% chance for >1" of rain over
the area, meaning there is a good chance that most see locations see
at least some beneficial rainfall Sunday into Monday. Beyond Monday,
temperatures look to be generally cooler than normal as lower
heights aloft persist into next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 650 PM CDT Thu Aug 10 2023

Still expecting a complex of thunderstorms to move into western MN
from activity currently developing over the eastern Dakotas, then
continue eastward through this evening into the early morning hours,
impacting central-eastern MN into western WI. Most short-term models
have the convection impacting all terminals so have included TEMPO
groups of IFR-visibility and MVFR-ceiling conditions for TSRA at all
sites, along with strong winds indicative of the potential for the
storms to possibly be strong-severe. Some MVFR ceilings are then
possible thru the remainder of the pre-dawn hours. Another round of
precipitation looks likely Friday afternoon. Have included additional
TEMPO groups to account for that timing but have held off the mention
of TS/CB at this point to await better clarification on model
projection.

KMSP...VFR to start but will look for thunderstorms to impact the
terminal in the 04z-08z timeframe. That's not to say that there will
be a solid 4hrs of TSRA but that the window is a 4hr window, during
which time the storms will move through but still some uncertainty
should additional mesoscale/microscale development occur in front of
or behind the main line. The activity will be to the east of MSP by
the early morning hours, with a break from precipitation until Friday
afternoon.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind NW 10-15kts.
Sun...VFR/MVFR, with -TSRA/SHRA likely. Wind S 5-10kts becoming W
15-20kts. Mon...VFR. Wind NW 15-25kt with higher gusts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JPC
DISCUSSION...ETA
AVIATION...JPC
Hazardous weather outlook, Aug 10, 1:49 PM CST, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
249 PM CDT Thu Aug 10 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
112000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
249 PM CDT Thu Aug 10 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms are expected to move into western Minnesota around
6 to 7 PM, move eastward overnight, and weaken as they approach
Wisconsin. A few severe storms are possible, the main threat is
damaging wind.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday afternoon/evening, scattered to numerous thunderstorms
will redevelop, with higher chances north of I-94 and east of
I-35. Some storms may be severe with large hail and damaging
winds.

There is another chance of thunderstorms Sunday and Sunday
evening, severe weather could be possible, but there is more
uncertainty with this event.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

jrb

In the hours before

Special weather statement, Aug 10, 8:09 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
909 PM CDT Thu Aug 10 2023

MNZ054-064-110245-
Yellow Medicine MN-Lac Qui Parle MN-
909 PM CDT Thu Aug 10 2023

...A strong thunderstorm will impact portions of south central Lac
qui Parle and southwestern Yellow Medicine Counties through 945 PM
CDT...

At 908 PM CDT, Doppler radar was tracking a strong thunderstorm near
Canby, or 16 miles east of Clear Lake, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Porter around 920 PM CDT.

This includes U.S. Highway 75 near mile marker 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Minnesota.

&&

LAT...LON 4479 9645 4484 9593 4463 9587 4463 9645
TIME...MOT...LOC 0208Z 258DEG 45KT 4466 9635

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TDH
Local storm report, Aug 10, 8:13 PM CST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
913 PM CDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     Tstm Wnd Gst     1 NE Appleton           45.22N 96.00W
08/10/2023  M30 MPH          Swift              MN   AWOS

            AWOS station KAQP Appleton AP.

&&

TDH
Local storm report, Aug 10, 8:27 PM CST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
927 PM CDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     Tstm Wnd Gst     2 S Canby               44.67N 96.28W
08/10/2023  M51 MPH          Yellow Medicine    MN   Mesonet

            Mesonet station MN158 U.s.75 - Canby - Mp
            84.0.

&&

TDH
Special weather statement, Aug 10, 8:30 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
930 PM CDT Thu Aug 10 2023

MNZ056-057-065-110300-
Chippewa MN-Kandiyohi MN-Renville MN-
930 PM CDT Thu Aug 10 2023

...Strong thunderstorms will impact portions of northeastern
Chippewa, Kandiyohi and northwestern Renville Counties through 1000
PM CDT...

At 930 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Kerkhoven to 5 miles
southeast of Maynard. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Raymond around 935 PM CDT.
  Willmar and Prinsburg around 940 PM CDT.
  New London around 950 PM CDT.

Other locations in the path of these storms include Atwater.

This includes the following highways...
 U.S. Highway 12 between mile markers 64 and 88.
 U.S. Highway 71 between mile markers 103 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and west central Minnesota.

&&

LAT...LON 4515 9528 4516 9525 4521 9525 4524 9476
      4482 9475 4482 9543
TIME...MOT...LOC 0230Z 260DEG 45KT 4511 9527 4487 9536

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TDH
Special weather statement, Aug 10, 8:33 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
933 PM CDT Thu Aug 10 2023

MNZ064-065-073-110315-
Yellow Medicine MN-Renville MN-Redwood MN-
933 PM CDT Thu Aug 10 2023

...A strong thunderstorm will impact portions of north central
Redwood, east central Yellow Medicine and central Renville Counties
through 1015 PM CDT...

At 933 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sacred Heart, or 20 miles northwest of Redwood Falls, moving east at
50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Renville around 950 PM CDT.

Other locations in the path of this storm include Olivia and Bird
Island.

This includes the following highways...
 U.S. Highway 212 between mile markers 53 and 87.
 U.S. Highway 71 between mile markers 83 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central, southwestern and west central Minnesota.

&&

LAT...LON 4477 9550 4477 9549 4483 9547 4483 9478
      4453 9480 4463 9551
TIME...MOT...LOC 0233Z 270DEG 43KT 4472 9544

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TDH
Special weather statement, Aug 10, 9:00 PM CST, 1 minute before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1000 PM CDT Thu Aug 10 2023

MNZ057>059-065-066-110345-
McLeod MN-Kandiyohi MN-Renville MN-Meeker MN-Wright MN-
1000 PM CDT Thu Aug 10 2023

...A strong thunderstorm will impact portions of southwestern Wright,
southern Meeker, northwestern McLeod, southeastern Kandiyohi and
northeastern Renville Counties through 1045 PM CDT...

At 1000 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cosmos, or 16 miles southeast of Willmar, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Cosmos around 1005 PM CDT.

Other locations in the path of this storm include Hutchinson, Cokato
and Silver Lake.

This includes U.S. Highway 12 between mile markers 82 and 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central Minnesota.

&&

LAT...LON 4482 9491 4518 9488 4513 9413 4481 9414
TIME...MOT...LOC 0300Z 270DEG 41KT 4498 9479

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TDH

The radar

The Minneapolis radar (KMPX), 118 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kandiyohi

When
August 10, 9:01 PM CST to 10:05 PM CST
Where
Kandiyohi County, 2.13 mi SSE of New London
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.270, -94.940

Trees and power lines were down north of Spicer.

Thunderstorm Wind, Brown

When
August 10, 10:10 PM CST to 10:15 PM CST
Where
Brown County, 0.85 mi SE of New Ulm
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.310, -94.460

A report of a tree down in the city of New Ulm was related by dispatch. The New Ulm airport west of town had a measured wind gust of 56 mph.

Thunderstorm Wind, Nicollet

When
August 10, 10:48 PM CST to 10:53 PM CST
Where
Nicollet County, 0.99 mi W of North Mankato
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.180, -94.040

A tree was down on a highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134187, 1134200, 1134202.